Originally published March 30 2009
Statins Cause Heart Attacks in Some Users
by Sherry Baker, Health Sciences Editor
(NaturalNews) Over 38 million people in the U.S. are currently taking statin drugs to lower high cholesterol levels. However, German scientists at the Martin Luther-University in Halle-Wittenberg have just published research in the Journal of Lipid Research that shows, for some people, taking statins actually increases the risk of having heart attacks.
The researchers studied over 1,000 patients with coronary artery disease (CAD), and found that a subset of those had high levels of an enzyme called phospholipid transferprotein, or PLTP for short. PTLP is known to influence the metabolism of cholesterol-containing molecules like low density lipoprotein (LDL, or the "bad" cholesterol) and high density lipoprotein (the "good" cholesterol known as HDL) . While the exact role PLTP plays in cardiovascular health remains unknown, the enzyme is associated with atherosclerosis (the accumulation of plaque in arteries) and heart disease. So a team of scientists led by Axel Schlitt decided to measure the amount of PLTP in 1,085 patients with CAD and then track these PLTP levels to see what the relationship of the enzyme might be to future cardiovascular events.
A little over five years later, 156 of the study participants had suffered from fatal or non-fatal heart attacks, including 47 of the 395 people in the group who were taking statin drugs. Surprisingly, the researchers found that people with high PLTP levels didn't have more heart attacks, unless they were taking statins -- taking the drugs gave them a significant increase in their heart attack risk.
In a statement to the media, the researchers noted that while follow-up studies are needed to tease out the exact connection between PLTP and statins, their study does suggest levels of PLTP in the blood should be looked at before people are put on statin medications.
Although statin drugs have been shown to lower cholesterol levels dramatically, there are a host of natural and side-effect free ways to accomplish this, including increasing fiber in the diet, increasing exercise levels, and losing weight. On the other hand, popping a statin pill each day may seem like an easy short-cut to reducing cholesterol, but it can come with a significant price, and not only to the pocketbook. A host of side effects, from liver and kidney damage to memory problems and muscle damage have been reported.
In fact, approximately 200,000 Americans who take statins to treat high cholesterol may develop a life-threatening muscle disease called "statin myopathy", according to the National Institutes of Health (NIH). Currently there is no comprehensive way to identify those who may be at risk for this debilitating condition, but new NIH-funded research is currently underway by scientists at the University at Buffalo to hopefully find out.
For more information:
About the authorSherry Baker is a widely published writer whose work has appeared in Newsweek, Health, the Atlanta Journal and Constitution, Yoga Journal, Optometry, Atlanta, Arthritis Today, Natural Healing Newsletter, OMNI, UCLA's "Healthy Years" newsletter, Mount Sinai School of Medicine's "Focus on Health Aging" newsletter, the Cleveland Clinic's "Men's Health Advisor" newsletter and many others.
All content posted on this site is commentary or opinion and is protected under Free Speech. Truth Publishing LLC takes sole responsibility for all content. Truth Publishing sells no hard products and earns no money from the recommendation of products. NaturalNews.com is presented for educational and commentary purposes only and should not be construed as professional advice from any licensed practitioner. Truth Publishing assumes no responsibility for the use or misuse of this material. For the full terms of usage of this material, visit www.NaturalNews.com/terms.shtml